Thunderstorm Wind, Garden
- When
- September 9, 7:08 PM MST
- Where
- Garden County, 10.88 mi SW of Oshkosh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.310, -102.480
Winds of 60 mph were estimated.
Thunderstorms developed across the Nebraska Panhandle the evening of September 9th behind a cold front which was located from northeast Colorado into north central Nebraska. One thunderstorm produced damaging winds southwest of OshKosh (Garden County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across the Nebraska Panhandle the evening of September 9th behind a cold front which was located from northeast Colorado into north central Nebraska. One thunderstorm produced damaging winds southwest of OshKosh (Garden County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 9, 7:01 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 901 PM CDT MON SEP 9 2013 .SYNOPSIS... ISSUED AT 306 PM CDT MON SEP 9 2013 PERSISTENT UPPER LEVEL HIGH PRESSURE...HAS FINALLY BEGUN TO SHIFT EAST OF THE CENTRAL PLAINS AND WAS LOCATED OVER CENTRAL MO PER 12Z UA HAND ANALYSIS. A TROUGH OF LOW PRESSURE EXTENDED FROM NERN MT SWD INTO NRN UT. A SECOND DEVELOPING LOW WAS LOCATED OVER SRN CALIFORNIA. AT THE SURFACE...A COLD FRONT EXTENDED FROM NERN NEBRASKA TO BROKEN BOW...TO NORTH PLATTE...AND JUST SOUTH OF OGALLALA. THIS FEATURE HAS STALLED OUT OVER THE PAST COUPLE OF HRS...HELD UP BY THE INTENSE HEAT SOUTH OF THE FRONT ACROSS FAR SOUTHWESTERN...SOUTH CENTRAL AND EASTERN NEBRASKA. TEMPERATURES AS OF 2 PM CDT...RANGED FROM THE UPPER 70S ACROSS THE NORTHEASTERN NEBRASKA PANHANDLE...TO THE MID 90S IN FAR SOUTHERN PORTIONS OF THE FORECAST AREA. 2 PM CDT TEMPERATURES WERE 83 IN VALENTINE...86 IN THEDFORD...89 IN OGALLALA...90 IN NORTH PLATTE AND 93 AT IMPERIAL. && .UPDATE... ISSUED AT 900 PM CDT MON SEP 9 2013 RADAR INDICATES THUNDERSTORMS POPPING IN A NUMBER OF LOCATIONS. SOME STORMS MAY BE QUITE STRONG. THE FORECAST HAS BEEN UPDATED TO REFLECT THE CURRENT RADAR AND SHORT TERM PROJECTIONS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 306 PM CDT MON SEP 9 2013 A NEARLY STATIONARY FRONT EXTENDS FROM NEAR ORD TO NORTH PLATTE TO IMPERIAL THIS AFTERNOON. SOME INSTABILITY HAS DEVELOPED ALONG AND BEHIND THE FRONT...WHERE A COMBINATION OF HIGHER DEW POINTS AND STEEP MID LEVEL LAPSE RATES HAVE YIELDED AROUND 2000 J/KG OF SURFACE BASED CAPE. SOME CUMULUS DEVELOPMENT IS NOTED IN THE NEAR THE FRONT...AND AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. A BETTER CHANCE FOR STORMS WILL COME THIS EVENING THROUGH THE OVERNIGHT ACROSS THE PANHANDLE INTO NORTH CENTRAL NEBRASKA...AS AN UPPER LEVEL DISTURBANCE TRACKS NORTHEAST AND COMBINES WITH A SOUTHERLY LOW LEVEL JET NOSING NORTH INTO THE AREA. SOME SHEAR IS NOTED...WITH EFFECTIVE SHEAR VALUES RUNNING IN THE 40 TO 50 KNOT RANGE...SO A STRONG STORM OR TWO IS POSSIBLE. THE FRONT WILL SETTLE SOUTH INTO FAR SOUTHERN NEBRASKA OR NORTHERN KANSAS TUESDAY. COOLER WEATHER FINALLY ARRIVES FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TUESDAY...WITH THE ONLY AREAS THAT MAY APPROACH 90 DEGREES ACROSS FAR SOUTHWEST NEBRASKA IN HAYES AND FRONTIER COUNTIES IN CLOSER PROXIMITY TO THE FRONT. THERE IS A BETTER POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT TUESDAY AFTERNOON...AS MID LEVEL TEMPERATURES COOL A FEW DEGREES OVER THOSE OBSERVED TODAY. THERE COULD ALSO BE SOME SHOWER AND THUNDERSTORM ACTIVITY DURING THE MORNING TO THE NORTH OF THE FRONT ACROSS MUCH OF THE AREA...WHERE A MOIST MID LEVEL PLUME WILL RESIDE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 306 PM CDT MON SEP 9 2013 TUESDAY NIGHT THROUGH SATURDAY...MAIN FORECASTING CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES AS A SHIFT IN THE PATTERN CONTINUES INTO THE MIDDLE AND END OF THE WEEK. A TUG OF WAR OF SORTS BETWEEN AIRMASSES WILL DEVELOP OVER THE NEXT FEW DAYS...BETWEEN MOIST MONSOONAL AIR FROM THE CENTRAL AND SOUTHERN ROCKIES...AND DRIER AIR THAT TRIES TO WORK INTO NORTHERN AND EASTERN NEBRASKA FROM THE NORTHEAST. THROUGH WEDNESDAY...LOW LEVEL EASTERLIES WILL CONTINUE NORTH OF A STALLED OUT FRONTAL BOUNDARY...WHICH WILL RESIDE ALONG THE NEBR/KS BORDER. ISENTROPIC LIFT...WILL CONTINUE TO BE MOST PREVALENT ACROSS THE SOUTHERN AND WESTERN CWA...AND WILL CONTINUE HIGHEST POPS IN THESE AREAS. FURTHER NORTH...I TRIMMED POPS OUT OF THE FORECAST IN THE NORTHEAST AND FAR NORTHERN AREAS THANKS TO SOME DRIER MID LEVEL AIR WHICH WORKS INTO NORTHEASTERN AND PORTIONS OF NORTH CENTRAL NEBRASKA FROM THE EASTERN DAKOTAS AND MINNESOTA. FOR WEDNESDAY NIGHT INTO THURSDAY...THE PATTERN WILL AMPLIFY FURTHER WITH A BROAD DEEP TROUGH OF LOW PRESSURE ALOFT...DEEPENING ACROSS THE EASTERN THIRD OF THE CONUS. AS THIS FEATURE DEEPENS...DRIER AIR WILL WORK SOUTHWEST INTO CENTRAL PORTIONS OF THE FORECAST AREA...DECREASING THE THREAT FOR PCPN...AND SHIFTING THE BEST MOISTURE AND MID LEVEL FORCING INTO NWRN KS AND NERN COLORADO. WITH THESE MODEL TRENDS...PRECIPITATION CHANCES WERE SCALED BACK WITH SLIGHT CHANCES IN THE SOUTH AND WEST AND DRY CONDS ELSEWHERE. BY FRIDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO SHIFT EAST INTO EASTERN CANADA AND THE MID ATLANTIC STATES. AT THE SAME TIME...UPPER LEVEL LOW PRESSURE WILL TRACK INTO THE CENTRAL ROCKIES...WHICH WILL ALLOW MONSOONAL MOISTURE TO WORK NORTH BACK INTO WESTERN AND NORTH CENTRAL NEBRASKA. AS THE UPPER LEVEL LOW BEGINS TO TRACK NORTHEAST INTO CENTRAL AND NERN WYOMING...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND LIFT ACROSS THE FORECAST AREA FRIDAY INTO FRIDAY NIGHT. THE UPPER LEVEL LOW WILL BE SLOW TO LIFT INTO THE DAKOTAS SATURDAY INTO SUNDAY...SO THE THREAT FOR PRECIPITATION WILL CONTINUE INTO THE WEEKEND. WITH MOSTLY CLOUDY SKIES ANTICIPATED THURSDAY THROUGH MONDAY...HIGHS MAY STRUGGLE TO GET OUT OF THE 70S. LOWS HOWEVER...WILL BE ABOVE SEASONAL NORMS WITH READINGS IN THE 50S EXPECTED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 623 PM CDT MON SEP 9 2013 SHORT RANGE SIMULATIONS INDICATE SCATTERED THUNDERSTORMS DEVELOPING AFTER 00Z ALONG THE SURFACE FRONT CURRENTLY STRETCHED FROM SOUTH OF ONL TO NEAR BBW-LBF-IML. THERE IS MODERATE CONFIDENCE THAT THIS WILL OCCUR FROM 00Z TO 06Z WITH THE HIGHEST PROBABILITY OF THUNDER AT LBF 01-03Z. LATER TONIGHT...AN UPPER SYSTEM IS EXPECTED TO BRING ANOTHER CHANCE OF SHOWERS AND/OR THUNDERSTORM TO CENTRAL AND WESTERN NEBRASKA 07-10Z AND WE HAVE MODERATE CONFIDENCE THAT THUNDER WILL OCCUR NEAR VTN IN THAT PERIOD. AFTER THAT...THE NEXT GOOD CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON ALONG AND SOUTH OF A BBW-LBF-OGA LINE. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SPRINGER SYNOPSIS...CLB SHORT TERM...TAYLOR LONG TERM...CLB AVIATION...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1252 PM CDT MON SEP 9 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-101800- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1252 PM CDT MON SEP 9 2013 /1152 AM MDT MON SEP 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ALONG AND BEHIND A COLD FRONT THIS AFTERNOON AND TONIGHT. THE AREA OF CONCERN IS ALONG AND NORTH OF A LINE FROM BARTLETT TO BROKEN BOW TO NORTH PLATTE TO IMPERIAL. A FEW THUNDERSTORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS DURING THIS PERIOD CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY AS A WARM FRONT SLOWLY LIFTS NORTH THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 722 PM CDT MON SEP 9 2013 NEZ004-022-100100- GARDEN NE-SHERIDAN NE- 622 PM MDT MON SEP 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND NORTHERN GARDEN COUNTIES UNTIL 700 PM MDT... AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ELLSWORTH...OR 31 MILES EAST OF ALLIANCE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ELLSWORTH AROUND 630 PM MDT. KINCAID LAKE AROUND 640 PM MDT. BINGHAM AROUND 650 PM MDT. FINNEGAN LAKE AROUND 655 PM MDT. THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 110 AND 130. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 649 PM MDT MON SEP 9 2013 NEZ004-022-023-094-100130- GARDEN NE-GRANT NE-SHERIDAN NE-WESTERN CHERRY NE- 649 PM MDT MON SEP 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY... SOUTHEASTERN SHERIDAN...NORTHERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 730 PM MDT... AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BINGHAM...OR 37 MILES NORTHWEST OF ARTHUR... MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... FINNEGAN LAKE AROUND 655 PM MDT. ASHBY AROUND 700 PM MDT. MOTHER LAKE AND DIPPING VAT MEADOW AROUND 720 PM MDT. THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 121 AND 161. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 153 AND 189. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 731 PM MDT MON SEP 9 2013 NEZ022-056-100215- DEUEL NE-GARDEN NE- 731 PM MDT MON SEP 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHERN DEUEL COUNTIES UNTIL 815 PM MDT... AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF LODGEPOLE...OR 17 MILES NORTHWEST OF CHAPPELL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... OSHKOSH AROUND 815 PM MDT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 80. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 856 PM CDT MON SEP 9 2013 NEZ037-057-059-100245- KEITH NE-LINCOLN NE-LOGAN NE- 856 PM CDT MON SEP 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN...LINCOLN AND SOUTHEASTERN KEITH COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LAKE MALONEY STATE RECREATION AREA...OR 8 MILES SOUTHWEST OF NORTH PLATTE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... NORTH PLATTE AROUND 910 PM CDT. BECK AROUND 915 PM CDT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 148 AND 207. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 58 AND 106. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 14. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds of 60 mph were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475029.